Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Newport/Morehead City, NC

June 3, 1998Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 3, 1998, 10:10 PM EDT for Hyde County, North Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 1998, 10:10 PM EDT (02:10 UTC)
Expired
Jun 3, 1998, 10:45 PM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Hyde County, NC

What was reported inside it

TimeReportWhereRemark
Jun 3, 10:10 PM EDTHail 1.75Ocracoke, NC
Jun 3, 10:47 PM EDTThunderstorm Wind 50Engelhard, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 040210 RRA
SVRMHX
NCC095-040245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1010 PM EDT WED JUN 3 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCRACOKE ISLAND

* UNTIL 1045 PM EDT

* AT 1008 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR OCRACOKE... MOVING EAST AT 20 MPH.

* THE SEVERE THUNDE"RSTORM WILL BE NEAR...
  OCRACOKE THROUGH 1040 PM



IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

ELARDO/THACKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 9:21 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 3, 9:21 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
921 PM EDT WED JUN 3 1998

RDU: CARRY 50 POPS NORTH OF A HAT TO ISO LINE.  30 POPS FOR AREAS TO
THE S.  TEMP FCST OK.

CWF: 1004 MB LOW VCNTY OF ECG ALONG STNRY FRONT WILL CONTINUE TO
SHIFT WINDS THIS EVENING NRN WATERS WITH DIR BECOMING NE LATE.
GRADIENT TIGHTENING ACROSS THE S AND LEAVE 15 INC TO 20 KT.

DISC: ANOTHER NW FLOW SVR EVENT ONGOING AS SRN EDGE OF WESTERLIES
IMPINGES ON VERY UNSTABLE AIRMASS.  FIRST BATCH JUST ABOUT OVER AS
100 DEGREE AIR AND SFC WAVE FIRED UP SVR TSTMS ALONG A PREFRONTAL
WSHFT LINE.  MAIN SFC FRONT ANALYZED E-W ALONG NC/VA BORDER AT 00Z.

NOW WATCHING SECNDRY AREA OF CONVECTION RACING SE INTO PIEDMONT.
THIS WILL BE IN MHX CWA AROUND MIDNIGHT.  LATEST ANALYSIS INDICATES
THAT AIRMASS HAS RECOVERED RAPIDLY SINCE THIS MORNING.  SFC
DEWPOINTS IN THE 70S HAVE POOLED S OF THE FRONT.  LIS ARE -7 AND
TOTAL TOTALS AND K INDEXES WOULD SUPPORT ADDITIONAL SVR WX ACROSS
THE REGION TONIGHT DESPITE WARMING CLOUD TOPS ON SAT.  TSTMS WILL BE
MOST NUMEROUS ACROSS NRN SECTIONS IN VCNTY OF LOW LEVEL CONVERGENCE.

.MHX...NONE.

ELARDO

In the hours before

Local storm report, Jun 3, 7:05 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
705 PM EDT WED JUN 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    LA GRANGE                 NC   1.75 INCH HAIL
06/03/98   LENOIR                         SKYWARN SPOTTER REPORTED
                                          GOLF BALL SIZE HAIL IN LA
                                          GRANGE AT 7 PM
Special weather statement, Jun 3, 9:41 PM EDT, 29 minutes before
NCZ044-079-090>093-040410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
941 PM EDT WED JUN 3 1998

...TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF EASTERN NORTH
CAROLINA UNTIL MIDNIGHT...

A TORNADO WATCH REMAINS IN EFFECT FOR PITT...CRAVEN..JONES...GREENE
LENIOR AND DUPLIN COUNTIES THROUGH MIDNIGHT. CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

ALTHOUGH A FEW AREAS HAVE ALREADY EXPERIENCED SOME SEVERE
WEATHER THIS EVENING...ANOTHER AREA OF STRONG TO SEVERE THUNDERSTORMS
WILL APPROACH THE AREA LATER TONIGHT AS A COLD FRONT MOVES SOUTH.

PEOPLE ACROSS THESE AREAS SHOULD MONITOR TV...NOAA WEATHER RADIO OR
YOUR FAVORITE RADIO STATION FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

TAYLOR/RVT

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:03 PM EDTTornado WarningMHXPitt32 min
Jun 3, 8:21 PM EDTSevere Thunderstorm WarningMHXCraven34 min
Jun 3, 8:41 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico49 min
Jun 3, 9:28 PM EDTSevere Thunderstorm WarningMHXMartin32 min
Jun 3, 9:50 PM EDTTornado WarningMHXMartin30 min
Jun 3, 9:58 PM EDTSevere Thunderstorm WarningMHXBeaufort47 min
Jun 3, 10:32 PM EDTSevere Thunderstorm WarningMHXHyde43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.